Follow
Share

At a loss. My mom has multifocal pneumonia in both lungs. I knew she had it for 2-3 weeks but she refused to go to anyone but "her"doctor and there was a waiting list. She finally was diagnosed about a week ago. He put her on Levaquil, the antibio that's been in the news for all the horrific side effects. Subsequent crazy showed slight upper lobe improvement but she still felt awful. He switched her to Cipro due to lack of confidence in Leva. The horse pills were too big to swallow so I cut them in half for her. Since taking them yesterday she has had bad nausea and diarrhea. Now she won't take anything until she talks to her doc again Monday. She looks & feels worse than ever, I'm seeing no improvement after 8 days, and she screamingly refuses to even discuss going to emergency room or taking more meds. I don't want my mom to die of this but at the same time I knows want to murder her. (Not really, FBI) anybody have thoughts or advice?

This question has been closed for answers. Ask a New Question.
Yuck, that sounds miserable. I hope she stabilizes and does ok!!
It's best not to be ill on weekends. :-)

Bear in mind about side effects - most people do not get them, or the drug would not be on the market. And they are very individual, and in most cases poorly predictable other than a few of the high powered cancer drugs they will actually run gene tests prior to dosing. I think the majority of legal ads with the Call 1-800-BAD-DRUG theme are irresponsible. Levaquin is usually a pretty good choice. Me, I get yeast when I take Keflex, but do fine with Bactrim or Clindamycin. Clinda is notorious for higher risk of colitis, but again, most of the time, no problem,and allergies to it are rare. Hubby just got Amox-Clav for sino-bronchial even though I told the doc he'd always done best on Bactrim...and he got terrific vertigo. But, he did stop coughing and we rode it out. And you hear people terrified that Bactrim has high allergic and side effect potential...one of my patients just got dizzy and tinnitus on it, so I switched to Keflex because we had a culture showing it would be just as sensitive.

The bottom line on side effects is YMMV. If probiotics do not take care of the diarrhea, a switch should be considered, because you don't want to end up with a case of pseudomembranous colitis. But, that said, bear in mind you are weighing risks of antibiotic side effects against the risks of not treating pneumonia, which are probably a lot higher. Honestly, rather than wait for the regular doc to be back Monday and maybe not catch up and get back with you all day, consider going to an urgent care center instead. You are not as likely to end up waiting all day amidst major trauma and more severely ill people who will have to be seen first.
Helpful Answer (0)
Report

She's 75 and no dementia. Is stubbornness a diagnosis? :) I cut the pills because I know it's ok to do. Been trying to get her to eat yogurt but she only likes activia and I'm wondering that makes the poops worse? Doc only has an answering service and no callbacks. If you're sick they tell you to call 911, which makes my head spin.
Helpful Answer (1)
Report

How old is your mom? Does she have dementia?

Regarding the side effects, I'd call the pharmacy to find out if you can cut or crush these pills. Also what to do in case of side effects like the ones mom has. Does her doc has have a service that can get in touch with him?

I always eat yogurt if im taking antobiotics, seems to help with the runs.
Helpful Answer (2)
Report

Lord, spell check. "Subsequent crazy" should be "chest xray"!!
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter